New Mexico, 2018

High Wind in New Mexico, April 17, 2018

April 17, 2018 · NWS ABQ · 32 events in 20 counties and zones

A potent upper level storm system sliding east through the southern Rockies spread widespread strong to damaging winds across New Mexico on April 17th. Southwest winds increased quickly during the mid morning hours over western New Mexico before spreading eastward into the Rio Grande Valley and eastern plains.

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level storm system sliding east through the southern Rockies spread widespread strong to damaging winds across New Mexico on April 17th. Southwest winds increased quickly during the mid morning hours over western New Mexico before spreading eastward into the Rio Grande Valley and eastern plains. Peak wind gusts averaged 60 to 70 mph across the area. A large tree was blown over at an apartment complex near the Cottonwood Mall in Albuquerque. High winds blew down a power line near the Gallup airport. Wind gusts near 80 mph around Las Vegas caused part of the roof of a nearby church to blow off. Widespread blowing dust was also reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 4:27 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 17, 4:27 AM MST, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 AM MDT Tue Apr 17 2018

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are forecast to persist, although blowing
dust this afternoon may limit visibility down to between 3 to 5
miles at most TAF sites. Otherwise, strong and dangerous wind gusts
will be the main aviation weather related impact today, with gusts
to between 40 and 55kt likely by afternoon at all TAF sites. KLVS and
KTCC will likely see the strongest gusts this afternoon and early
evening. Winds will begin to subside from west to east this afternoon
and evening.

&&

.PREV DISCUSSION...337 AM MDT Tue Apr 17 2018...
...VERY STRONG AND POTENTIALLY DAMAGING WINDS WITH WIDESPREAD FIRE
WEATHER CONCERNS TODAY...

.SYNOPSIS...
Very strong and potentially damaging winds are expected today. The
strongest winds will be along and just east of the central mountain
chain, and across the northeast plains, where gusts up to 70 mph are
expected. Widespread critical fire weather conditions will also
develop. An approaching upper level low pressure system will cause
windy conditions and fire weather concerns to redevelop on Thursday,
when wind speeds will probably peak around 50 mph. The upper low
will also draw moisture for thunderstorms into the state, a few of
which could turn severe along the east slopes of the central
mountain chain on Thursday afternoon. Showers, thunderstorms and
mountain snow showers will become more widespread Thursday night
through Saturday as the upper low passes eastward along the Colorado
and New Mexico border. A few to several inches of snow will be
possible in the northern mountains above 8,000 feet. A cold front
will cross with the system causing high temperatures to fall below
normal at the end of the week, but readings will rebound as a ridge
of high pressure crosses early next week.

&&

.DISCUSSION...
An upper level trough will pass north of NM today steering the jet
stream over our state. A sharp lee trough south of a 994 mb surface
low in eastern CO will also get the winds going, especially across
the east where some areas can expect southwest wind gusts up to 70
mph. Except on mountain peaks like the Magdalena peak observatory,
winds west of the central mountain chain probably won't be quite as
strong (peaking up to 60 mph). The downslope flow will result in
temperatures up to 13 degrees above normal across the eastern plains
this afternoon, but readings will fall as much as 10 degrees below
normal in the west with the arrival of a sharp Pacific cold front.

The gusty Pacific cold front will drive through the remainder of the
forecast area this evening, resulting in high temperatures as much
as 10 degrees below normal on Wednesday. Western high temperatures
will actually rebound a few to 10 degrees from todays highs on
Wednesday.

The upper level low pressure system approaching the Four Corners on
Thursday will draw a moist, south and southeasterly, low-level return
flow northward along and east of the central mountain chain.
Temperatures will still be near and below normal across the east
on Thursday, and the GFS depicts a more unidirectional shear
profile, so the risk of severe weather does not look as high in
the latest run. Can't rule out a few pulse severe storms,
especially Thursday afternoon and evening. South winds will
generally gust in the 40 to 50 mph range on Thursday afternoon.
Showers and thunderstorms will probably become most widespread on
Friday, when a Pacific cold front crosses the state.

44

&&

.FIRE WEATHER...

...WIDESPREAD EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...

Exceptionally poor RH recoveries early this morning with current
relative humidities of 10 to 15 percent, and even single digits over
some west and central areas. This will factor into the widespread
extremely critical fire weather conditions today. Minimum humidities
this afternoon will be around 5 percent in many areas. Winds will
increase dramatically this morning and roar over the state this
afternoon before reluctantly diminishing this evening. Sustained
wind speeds will reach 35 to 45 mph with gusts of 55 to 70 mph.
Haines will be moderate to high and temperatures above normal over
southern and eastern areas. Single digit humidities will last 10 to
15 or more hours in the south and east. The northwest will not see
the extreme conditions the rest of the area will get. Cold air
advection will stabilize the atmosphere with low or very low Haines
and below normal high temperatures, reducing the critical fire
threat for the Northwest Plateau and North Central Mountains.
Excellent vent rates today.

An upper level disturbance moving east out of the Great Basin, a
Pacific cold front and deep surface low pressure in eastern CO are
the culprits for our weather today. All will move east late today
into tonight. It will be dry and chilly tonight with diminishing
winds.

A transient ridge of high pressure will cross NM Wednesday with lots
of sunshine, not much wind (for a change) and highs near to below
normal. Vent rates will be mostly good to excellent.

Back comes the wind Thursday as the next storm comes ashore from the
Pacific Ocean. A 547dm closeD low over CA will reach Las Vegas, NV
Thursday. Southwest winds will increase aloft over NM Thursday with
strong surface winds developing west of the central mountains.
Critical fire weather conditions are likely west of the central
mountains. Meanwhile, low level moisture will begin surging north
into eastern NM Thursday, setting the stage for some thunderstorms
along the east slopes of the central mountains Thursday afternoon.
They will likely expand in coverage and intensity Thursday night
into Friday from the central mountains to the TX border. Even areas
west of the central mountains will see some shower and thunderstorm
activity Thursday night into Friday night. The storm will reach the
four corners region by late Friday, cross NM Friday night then exit
east Saturday. Temperatures will warm some Thursday, then turn much
cooler Friday. Highs Saturday will be mostly below normal. Critical
fire weather conditions will be possible in the southern portion of
the Middle Rio Grande Valley Friday afternoon, with no area of
critical on Saturday.

A ridge of high pressure will build over NM Sunday, but a weak short
wave trough will top the ridge, perhaps triggering a few showers and
storms Sunday and Monday, a rain and snow showers Sunday night, over
the North Central Mountains.  Return flow moisture could bring more
widespread showers and thunderstorms to central and eastern areas
Tuesday into Tuesday night. In addition to possible wetting
precipitation, winds will NOT be a major factor in our weather
Sunday through Tuesday.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for the following
zones... NMZ506>508-510>516-518-519-521>524-526>540.

Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>109.

Wind Advisory from 11 AM this morning to 9 PM MDT this evening for
the following zones... NMZ517-520-525.

Wind Advisory until 4 PM MDT this afternoon for the following
zones... NMZ501-503>505-509.

High Wind Warning until 4 PM MDT this afternoon for the following
zones... NMZ502.

&&
Hazardous weather outlook, Apr 17, 4:04 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
504 AM MDT Tue Apr 17 2018

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
504 AM MDT Tue Apr 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong southwest and west winds will develop area wide. Gusts from
60 to 70 mph will be common, with the strongest winds favoring the
central mountain chain, adjacent east slopes and the northeast
plains. Critical to extremely critical fire weather conditions are
expected area wide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thursday, strong south winds will develop areawide with gusts in the
40 to 50 mph range. Dry conditions west of the central mountain chain
will result in another round of critical fire weather conditions.
However, a low pressure system approaching from the west will draw
rich low level moisture north and northeastward into the eastern half
of the state with thunderstorms breaking out Thursday afternoon.
There is a marginal risk of severe thunderstorms in Lincoln and
Chaves Counties Thursday afternoon.

Thursday night through Saturday, the upper level low pressure system
will track eastward along the Colorado and New Mexico border causing
rain showers, thunderstorms and mountain snow showers to become
widespread. A few to several inches of snow will be possible in the
northern mountains above 8,000 feet. A few severe thunderstorms
could return to southeast areas on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required in Lincoln and Chaves Counties on
Thursday afternoon, then in Chaves and Roosevelt Counties on Friday
afternoon, due to the potential for severe thunderstorms.

44

Event by event

32 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
April 17, 7:45 AM MST to 3:30 PM MST
Where
South Central Mountains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

Sierra Blanca Regional Airport reported sustained winds between 40 mph and 44 mph periodically for several hours.

High Wind, Eastern Lincoln County

When
April 17, 8:20 AM MST to 5:15 PM MST
Where
Eastern Lincoln County forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
Mesonet

The Columbia Scientific Balloon Facility Transwestern Pump station reported sustained wind speeds between 40 mph and 51 mph periodically for several hours.

High Wind, West Central Plateau

When
April 17, 8:55 AM MST to 3:00 PM MST
Where
West Central Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS

The Gallup Municipal Airport reported peak wind gusts up to 60 mph periodically for several hours. A power line was down along NM-118 near the airport.

High Wind, Sandia/Manzano Mountains

When
April 17, 9:30 AM MST to 11:30 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Public

A ranch several miles southeast of Placitas reported sustained winds of 40 mph periodically for a couple hours.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
April 17, 10:00 AM MST to 4:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The weather station atop Kachina Peak at Taos Ski Valley reported peak wind gusts between 58 mph and 63 mph for several hours.

High Wind, Central Highlands

When
April 17, 10:30 AM MST to 5:00 PM MST
Where
Central Highlands forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

Clines Corners reported sustained winds between 40 mph and 47 mph for several hours.

High Wind, Central Highlands

When
April 17, 10:45 AM MST to 5:30 PM MST
Where
Central Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

Clines Corners reported peak wind gusts between 58 mph and 70 mph for several hours.

High Wind, Northeast Highlands

When
April 17, 10:48 AM MST to 6:23 PM MST
Where
Northeast Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

The Las Vegas airport reported sustained winds speeds between 40 mph and 44 mph periodically for several hours.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
April 17, 11:00 AM MST to 4:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer

The COOP observer in Gascon reported many trees were toppled in the forest from high winds. Tin roofing was completely blown off of two sheds and partially blown off their barn. The cost of damage is estimated.

High Wind, Estancia Valley

When
April 17, 11:10 AM MST to 11:25 AM MST
Where
Estancia Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

The Moriarty airport reported a peak wind gust up to 58 mph.

High Wind, Santa Fe Metro Area

When
April 17, 11:22 AM MST to 5:22 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

A weather station near Madrid reported peak wind gusts between 58 mph and 68 mph for several hours.

High Wind, West Slopes of the Sangre de Cristo Mountains

When
April 17, 12:00 PM MST to 2:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Public

A weather station a few miles northwest of Glorieta reported peak wind gusts up to 69 mph.

High Wind, Estancia Valley

When
April 17, 12:00 PM MST to 2:00 PM MST
Where
Estancia Valley forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS

The Moriarty airport reported sustained winds between 40 mph and 45 mph periodically for a couple hours.

High Wind, Far Northeast Highlands

When
April 17, 12:05 PM MST to 3:55 PM MST
Where
Far Northeast Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Raton airport reported peak wind gusts between 58 mph and 60 mph periodically for several hours.

High Wind, Jemez Mountains

When
April 17, 12:30 PM MST to 1:00 PM MST
Where
Jemez Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A peak wind gust up to 61 mph was reported in Jemez Springs.

High Wind, Northeast Highlands

When
April 17, 12:35 PM MST to 4:32 PM MST
Where
Northeast Highlands forecast zone
Measured
69 kt (79 mph) measured gust
Property damage
$25,000
Reported by
ASOS

The Las Vegas airport reported peak wind gusts between 58 mph and 79 mph periodically for several hours. A roof was partially blown off a church in the town of Las Vegas.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
April 17, 12:36 PM MST to 1:14 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

The Angel Fire airport reported a peak wind gust up to 60 mph.

High Wind, Santa Fe Metro Area

When
April 17, 12:45 PM MST to 2:55 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Trained Spotter

A trained spotter in Stanley reported sustained winds between 40 mph and 41 mph periodically for a couple hours.

High Wind, Albuquerque Metro Area

When
April 17, 12:50 PM MST to 2:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

The Double Eagle II Airport reported sustained wind speeds up to 40 mph.

High Wind, Santa Fe Metro Area

When
April 17, 12:51 PM MST to 12:55 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

The Santa Fe Municipal Airport reported a peak wind gust up to 62 mph.

High Wind, Santa Fe Metro Area

When
April 17, 1:00 PM MST to 4:00 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A trained spotter in Stanley reported peak wind gusts between 58 mph and 60 mph periodically for a couple hours.

High Wind, Union County

When
April 17, 1:00 PM MST to 3:10 PM MST
Where
Union County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Clayton reported peak wind gusts up to 59 mph.

High Wind, Albuquerque Metro Area

When
April 17, 1:15 PM MST to 1:45 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

A weather station in Placitas reported a peak wind gust up to 58 mph.

High Wind, Quay County

When
April 17, 1:24 PM MST to 2:30 PM MST
Where
Quay County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

A mesonet station two miles southwest of Endee reported sustained winds up to 42 mph.

High Wind, Raton Ridge/Johnson Mesa

When
April 17, 1:30 PM MST to 2:30 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media

A schoolnet site in Des Moines reported a peak wind gust to 64 mph.

High Wind, Eastern Lincoln County

When
April 17, 1:55 PM MST to 4:30 PM MST
Where
Eastern Lincoln County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

The Columbia Scientific Balloon Facility Transwestern Pump station reported peak wind gusts between 58 mph and 66 mph periodically for a few hours.

High Wind, South Central Highlands

When
April 17, 2:28 PM MST to 2:33 PM MST
Where
South Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

A weather station in Corona reported a peak wind gust up to 58 mph.

High Wind, Albuquerque Metro Area

When
April 17, 2:30 PM MST to 3:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media

A large tree was blown over at an apartment complex near Coor Bypass and 7 Bar Loop.

High Wind, Harding County

When
April 17, 2:30 PM MST to 3:30 PM MST
Where
Harding County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Mills Canyon RAWS reported a peak wind gust up to 60 mph.

High Wind, Jemez Mountains

When
April 17, 3:00 PM MST to 3:20 PM MST
Where
Jemez Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

A weather station in Los Alamos reported a peak wind gust up to 60 mph.

High Wind, West Central Highlands

When
April 17, 3:15 PM MST to 3:30 PM MST
Where
West Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A weather station along Interstate 40 near NM-6 reported a peak wind gust up to 58 mph.

High Wind, Union County

When
April 17, 4:30 PM MST to 4:55 PM MST
Where
Union County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

A weather station in Sedan reported a peak wind gust up to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740671, 740996, 740644, 740662, 740654, 740669, 740668, 740991, 743410, 740665, 740657, 740653, 740666, 740989, 740663, 740990, 740655, 740658, 740660, 740656, 740659, 740992, 740664, 740995, 740672, 740997, 740670, 740661, 740994, 740652, 740647, 740993.